Indian Journal of Dermatology
E-CORRESPONDENCE
Year
: 2013  |  Volume : 58  |  Issue : 2  |  Page : 162-

Knowledge and attitude of truck and bus drivers about sedating anti-histamines and vehicular accidents


Kiran Godse, Sharmila Patil, Manjyot Gautam, Ameya Kalambe 
 Department of Dermatology, Dr. D. Y. Patil Medical College and Hospital, Nerul, Navi Mumbai, India

Correspondence Address:
Kiran Godse
Department of Dermatology, Dr. D. Y. Patil Medical College and Hospital, Nerul, Navi Mumbai
India




How to cite this article:
Godse K, Patil S, Gautam M, Kalambe A. Knowledge and attitude of truck and bus drivers about sedating anti-histamines and vehicular accidents.Indian J Dermatol 2013;58:162-162


How to cite this URL:
Godse K, Patil S, Gautam M, Kalambe A. Knowledge and attitude of truck and bus drivers about sedating anti-histamines and vehicular accidents. Indian J Dermatol [serial online] 2013 [cited 2021 Apr 12 ];58:162-162
Available from: https://www.e-ijd.org/text.asp?2013/58/2/162/108099


Full Text

Sir,

Road traffic accident (RTA) remains a dreadful plague the world over. The trend has been on a decline in most developed countries, while the reverse is the case in the developing nations. [1] India has one of the highest road accident rates in the world. There has been a steady rise in the casualties in road accidents in the country and their proportions in total deaths due to all accident have also increased considerably in the past. In India, nearly 80,000 get killed and 340,000 are injured every year in about 300,000 accidents on road network of just 22,00,000 km. [2]

The lack of awareness of the effects of anti-histamines on safe driving is a real issue for truck drivers and a challenge for prevention of accidents. This paper addresses the issue of RTA and drivers. While there is little evidence showing higher accident rates among drivers taking sedating anti-histamines, there is research indicating that sedating anti-histamines compromises driving performance, resulting in slower response times and reduced cognitive function. The physician's duty is to familiarize the patient with the risk of sedation while prescribing anti-histamines. If sedation and accidents unawareness is present, the physician should advise the patient to stop driving after taking older anti-histamines.

This study was undertaken at Navi Mumbai where Mumbai Pune highway starts. More than 5000 trucks and buses ply at night to carry passengers and consignments from truck terminal at Vashi, Navi Mumbai. We interviewed 100 truck and bus drivers who drive at night on these highways. We often read in newspapers about accidents, which occur on the highways at night or early morning. We wanted to find out number of these drivers who take older anti-histamines for control of skin and respiratory allergies.

This study was conducted in Navi Mumbai, by the department of dermatology of Dr. D. Y. Patil hospital from 15 th June 2011 to 20 th June 2011 from 10 pm to 1 am. Data were collected everyday by the candidate either at highway or at truck terminal of Vashi, Navi Mumbai. A proforma specially designed for this purpose was used for interviewing the study subjects. During the interview, purpose of study was explained to each driver. The information collected consisted of personal identification data and history of alcohol or tobacco ingestion. Drivers were asked which medicines they use for control of nasal and skin allergies or viral fever. They were asked about any accidents in the last 10 years. They were asked about awareness about sedation caused by old anti-histamines and alcohol.

There were 100 male drivers who were ready to answer all the questions. Mean age was 37.1 years with the range of 25 to 59 years. We found 20 out of 100 drivers who consume alcohol while driving a vehicle. Tobacco consumption was present in 71% of drivers. Vehicles used were a passenger bus or truck by most drivers.

Medicines consumed by drivers were painkillers (33%), cough and cold medicines (24%), anti-itching medicines (15%), and miscellaneous (7%). Common anti-histamines used were chlorpheniramine and hydroxyzine. Most drivers consumed these medicines 2 to 6 times a month. Seven out of 100 drivers gave a history of accident in the last 10 years. Most drivers (74%) were not aware about anti-histamines causing drowsiness at night. Very few drivers (4%) were aware about newer non-sedating anti-histamines, which were safe while driving.

Classic H1 anti-histamines, which has side effect of sedation, include chlorpheniramine, hydroxyzine, diphenhydramine, etc., Newer H1 anti-histamines include fexofenadine, loratadine, desloratadine, cetirizine, levocetrizine, ebastine, mizolastine, rupatadine, etc., First generation anti-histamines can interfere with rapid eye movement (REM) sleep and impact on learning and performance. New GA΂LEN/EDF/EAACI/WAO guidelines do not recommend use of these sedating anti-histamines for the routine management of chronic urticaria as the first-line agents. Second generation anti-histamines should be considered as the first-line symptomatic treatment for urticaria because of their good safety and tolerability profile. [3] First-generation anti-histamines are highly lipophilic and, therefore, readily cross the blood-brain barrier, contributing to adverse central nervous system effects, including sedation, drowsiness, and decreased cognitive processing. [4] There is epidemiological evidence to associate the older, sedative anti-histamines with motorcycle accidents. [5] Alcohol can potentiate the sedative effects of anti-histamines.

Sedating anti-histamines are frequently found to be a causal factor in fatal traffic accidents and are the leading medication found on autopsy of pilots who have crashed their aircraft. Patients taking sedating anti-histamines frequently don't feel sleepy, yet they have difficulty staying awake. [6] This is important while driving at night when all passengers are sleeping.

From a practical point of view, it is important to know that drivers taking older anti-histamines are at increased risk of having a road accident. Physician should be sensitized about sedating potential of older anti-histamines. Efforts should be made to increase the awareness of side-effects of sedating anti-histamines focusing on truck drivers, less educated, and those belonging to the lower socio-economic section.

References

1Willette RE, Walsh JM, editors. Drugs, driving and traffic safety. WHO Offset Publication Vol. 78. Geneva: World Health Organization; 1983. p. 1-10.
2Pasricha PS. Road accidents management strategies. In: Road Safety… A book of readings. Centre for road safety. Pune, India: Central Institute of Road Transport; 1997.
3Zuberbier T, Asero R, Bindslev-Jensen C, Canonica GW, Church MK, Gime×nez-Arnau AM, et al. EAACI/GA2LEN/EDF/WAO guideline: Management of urticaria. Allergy 2009;64:1427-43.
4Carson S, Lee N, Thakurta S. Drug Class Review: Newer Antihistamines: Final Report Update 2 [Internet]. Portland (OR): Oregon Health and Science University; 2010.
5Skegg DC, Richards SM, Doll R. Minor tranquillisers and road accidents. Br Med J 1979;1:917-9.
6Kay GG, Quig ME. Impact of sedating antihistamines on safety and productivity. Allergy Asthma Proc 2001;22:281-3.